Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 63, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 31, 2011, 3:21 PM MST for Pima County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2011, 3:21 PM MST (22:21 UTC)
- Expired
- Jul 31, 2011, 4:15 PM MST
- In force
- 54 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 75 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1783 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
619 WUUS55 KTWC 312221 SVRTWC AZC019-312315- /O.NEW.KTWC.SV.W.0063.110731T2221Z-110731T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 321 PM MST SUN JUL 31 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA... * UNTIL 415 PM MST * AT 312 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ALONG INTERSTATE 10 IN TUCSON...AND MOVING NORTHWEST AT 10 MPH. THIS STORM IS ALSO PRODUCING A DUST STORM WITH VISIBILITIES NEAR ZERO. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVRA VALLEY PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU. SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH ACCOMPANIED BY BLOWING DUST AND LIMITED VISIBILITIES. && LAT...LON 3249 11152 3251 11095 3219 11091 3206 11117 TIME...MOT...LOC 2219Z 148DEG 6KT 3222 11106 $$ SHOEMAKER
2 follow-up statements
901 WWUS55 KTWC 312249 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 349 PM MST SUN JUL 31 2011 AZC019-312315- /O.CON.KTWC.SV.W.0063.000000T0000Z-110731T2315Z/ PIMA AZ- 349 PM MST SUN JUL 31 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR NORTH CENTRAL PIMA COUNTY... AT 342 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF MARANA OVER NORTHWEST TUCSON...MOVING NORTHWEST AT 10 MPH. THIS STORM IS ALSO PRODUCING A DUST STORM WITH VISIBILITIES NEAR ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH ACCOMPANIED BY BLOWING DUST AND LIMITED VISIBILITIES. && LAT...LON 3249 11152 3251 11095 3219 11091 3206 11117 TIME...MOT...LOC 2248Z 148DEG 6KT 3234 11107 $$ SHOEMAKER
250 WWUS55 KTWC 312314 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 414 PM MST SUN JUL 31 2011 AZC019-312321- /O.EXP.KTWC.SV.W.0063.000000T0000Z-110731T2315Z/ PIMA AZ- 414 PM MST SUN JUL 31 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY WILL EXPIRE AT 415 PM MST... THE STORMS THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE WEAKENED BELOW SEVERE LEVELS. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY HAS BEEN ALLOWED TO EXPIRE AT 415 PM MST. HOWEVER...STRONG THUNDERSTORMS NEAR AVRA VALLEY...REDROCK AND PICACHO WILL CONTINUE TO PRODUCE STRONG GUSTY WINDS TO 45 MPH...SMALL HAIL UP TO THE SIZE OF A DIME...AND HEAVY DOWNPOURS WITH UP TO AN INCH OF RAIN. LAT...LON 3249 11152 3251 11095 3219 11091 3206 11117 TIME...MOT...LOC 2311Z 148DEG 6KT 3237 11109 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:25 PM MST, 56 minutes earlier.
Area forecast discussion, Jul 31, 2:25 PM MST, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 225 PM MST SUN JUL 31 2011 .SYNOPSIS...A FEW WEAK DISTURBANCES WILL INTERACT WITH MOISTURE IN PLACE FOR A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH MONDAY. THEREAFTER...SLIGHTLY DRIER AIR WILL SPREAD INTO THE REGION FOR DECREASING CHANCES OF THUNDERSTORMS WEDNESDAY INTO AT LEAST FRIDAY. THIS DRIER AIR WILL ALSO RESULT IN HOTTER AFTERNOON TEMPERATURES WITH HIGHS PEAKING AROUND WEDNESDAY OR THURSDAY. && .DISCUSSION...THIS MORNINGS KTWC SOUNDING SHOWED A CONTINUED MOIST AIRMASS IN PLACE WITH A PRECIPITABLE WATER VALUE OF 1.55 INCHES. IN ADDITION...THE AIRMASS IS MORE UNSTABLE TODAY THAN YESTERDAY. MODIFYING THE SOUNDING USING T=99;TD=60 YIELDS A LIFTED INDEX OF MINUS 5 AND A CAPE OF AROUND 1700 J/KG. THERE IS ALSO A DECENT AMOUNT OF BOTH DIRECTIONAL AND SPEED SHEAR IN THE MID LEVELS NOTED ON THE 12Z SOUNDING...SO THE STORMS THAT DEVELOP TODAY SHOULD BE BETTER ORGANIZED. THE ONE DOWN SIDE IS THAT THE UPPER LEVEL FLOW IS SUCH THAT THE ANVILS FROM THUNDERSTORMS WILL BLOW OUT AHEAD OF THE STORMS AND COULD LIMIT INSOLATION OUT AHEAD OF THE STORMS. THE MOST RECENT RADAR LOOP SHOWS SHOWER AND THUNDERSTORM ACTIVITY CURRENTLY CONCENTRATED TO THE SOUTH AND SOUTHWEST OF THE TUCSON AREA AND ALSO OVER THE WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. ELSEWHERE...ISOLATED SHOWERS AND THUNDERSTORMS ARE OCCURRING. ALL OF THE ACTIVITY IS MOVING TO THE NORTH NORTHWEST. WATER VAPOR IMAGERY SHOWS A LARGE HIGH CENTERED OVER THE CENTRAL AND SOUTHERN PLAINS WITH ARIZONA ON THE WESTERN PERIPHERY OF THIS HIGH. THIS IS RESULTING IN SOUTHERLY FLOW IN MUCH OF THE COLUMN AS NOTED ON THIS MORNING SOUNDING. A WEAK DISTURBANCE IS MOVING NORTHWARD ACROSS PORTIONS OF BAJA AND THIS IS CONTINUING TO SPARK STORMS OVER SOUTHERN CALIFORNIA AND INTO SRN NEVADA AS SEEN IN IR IMAGERY AND RECENT RADAR MOSAIC LOOP. CLOSER TO HOME...A WEAK DISTURBANCE IS OVER SE COLORADO WITH A COUPLE OF DISTURBANCES SOUTH OF THE BORDER THAT WILL ENHANCE THUNDERSTORM CHANCES FOR THE REMAINDER OF THIS AFTERNOON AND INTO TONIGHT. THE FIRST IS CURRENTLY GENERATING SCATTERED CONVECTION OVER NORTH CENTRAL SONORA AND INTO SANTA CRUZ AND SOUTHEAST PIMA COUNTY. ANOTHER DISTURBANCE (THE REMNANTS OF DON) IS CURRENTLY MOVING THROUGH EASTERN CHIHUAHUA MEXICO HAS TRIGGERED A CLUSTER OF THUNDERSTORMS OVER WESTERN CHIHUAHUA AND NORTHEAST SONORA OVER THE SIERRA MADRES OCCIDENTALS. THESE STORMS WILL LIKELY DEVELOP INTO A MCS LATE THIS AFTERNOON AND INTO THE EVENING HOURS WITH THE MODELS SUGGESTING LINGERING OVERNIGHT CONVECTION SPREADING NORTHWARD INTO SOUTHERN ARIZONA. I INCREASED RAIN CHANCES OVERNIGHT FROM THE POP GRIDS THAT I INHERITED. IF IT TURNS OUT THAT THE MODELS ARE TOO AGGRESSIVE IN THIS SOLUTION AND MY POPS ARE TOO HIGH THE EVENING SHIFT CAN ALWAYS ADJUST POPS ACCORDINGLY. MODELS SUGGEST A DOWNWARD TREND IN ACTIVITY BEGINNING ON MONDAY... BUT ESPECIALLY BY WEDNESDAY AS THE RELATIVELY DRIER AIR BEHIND THE REMNANTS OF DON OVER MUCH OF NORTHEAST MEXICO AND EXTREME SOUTHERN TEXAS MAKES ITS WAY TOWARD THE DESERT SOUTHWEST. AT THE SAME TIME... DRIER AIR FROM THE NORTHWEST THAT IS ASSOCIATED WITH A PACIFIC TROUGH WILL TRY TO WORK ITS WAY INTO WESTERN ARIZONA. AS A RESULT... THUNDERSTORM CHANCES WILL BE IN THE ISOLATED TO SCATTERED CATEGORY MAINLY FOR CENTRAL AND EASTERN ZONES FOR WEDNESDAY THROUGH FRIDAY WITH A SLIGHT UPSWING IN ACTIVITY MAINLY FOR THE MOUNTAINS LATE IN THE WEEKEND. HIGHS WILL BE NEAR NORMAL ON MONDAY...THEN 2 TO 5 DEGS ABOVE NORMAL THROUGH THE WEEKEND...BUT THE WARMEST DAYS WILL BE WEDNESDAY AND THURSDAY. LOWS WILL GENERALLY BE 4 TO 6 DEGS ABOVE NORMAL EACH DAY. && .AVIATION...SCT-BKN CLOUD BASES AT 10-15K FT AGL THRU 12Z MON. THROUGH 08Z MON...ISOLD TO SCT -TSRA/-SHRA WITH CLOUD BASES 6-8K FT AGL... EXPECT MVFR CONDITIONS WITH MTNS OBSCD AND PK WND TO 45 KTS IN TSRA. SFC WND MAINLY LESS THAN 10 KTS THRU 18Z MON. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...MOISTURE REMAINED IN PLACE FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING AND AGAIN ON MONDAY. THEREAFTER...NUMERICAL MODELS CONTINUED TO SHOW SOME DRIER AIR MOVING INTO THE REGION WHICH WILL TRANSLATE TO DECREASING CHANCES OF RAINFALL. THIS DRIER AIR WILL ALSO RESULT IN HOTTER AFTERNOON TEMPERATURES WITH HIGHS PEAKING AROUND WEDNESDAY OR THURSDAY. EXPECT NORMAL DIURNAL SURFACE WIND CHANGES AND...AS ALWAYS...STRONG AND GUSTY WINDS CAN BE ANTICIPATED NEAR THUNDERSTORMS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 31, 10:30 AM MST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1030 AM MST SUN JUL 31 2011 AZZ501>515-011730- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1030 AM MST SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT AN ACTIVE PERIOD OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS WILL GENERATE STRONG GUSTY WINDS AND HEAVY RAINFALL. EVEN MODERATE RAIN MAY RESULT IN FLASH FLOODING NEAR AND DOWNSTREAM OF THE WILDFIRE BURN SCARS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UPSWING IN THUNDERSTORM ACTIVITY WILL CONTINUE INTO EARLY NEXT WEEK. SOME STORMS WILL GENERATE STRONG GUSTY WINDS AND HEAVY RAINFALL. EVEN MODERATE RAIN MAY RESULT IN FLASH FLOODING NEAR AND DOWNSTREAM OF THE WILDFIRE BURN SCARS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:54 PM MST | Areal Flood Advisory | TWC | Pima | 81 min |
| Jul 31, 12:39 PM MST | Areal Flood Advisory | TWC | Greenlee | 3 hr |
| Jul 31, 2:22 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 31, 3:47 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 118 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.